A forum for any other issues around pancreatic cancer

Moderator: volmod

Forum rules
Please see the messages in our "Rules" section

The posts on this discussion board are made by members of the General Public and are not intended to constitute medical advice
Tina1969
Posts: 3
Joined: Thu Sep 15, 2016 3:19 pm

Muscle weakness from dexamathasone

Postby Tina1969 » Fri Sep 16, 2016 2:00 pm

Hi I'm new here
My father is diagnosed with reacurent pancreatic cancer with metastasis in pelvis and t9
He has been prescribed dexamathasone to decrease the growth of the tumor
He was on Dex for 3 months originally on 4mg per day for a month
And 3 months on 2mg
He has become really weak in the legs so he has been weened off now for 2 weeks
He can barely stand
The fluid in his limbs has increased a lot
If he stands for more than 10 seconds he's legs give in and he faints
Without remembering how he got onto the floor
He kidneys are not functioning well
Neither is his liver after 2 rounds of chemo
Abraxane was the new drug which did the damage to his liver
He can not have any further chemo treatment and is unable to lie down in bed as the pain in the lower back is excruciating
He is on jurnista 4mg daily and on hydromorphone for break through pain
Can anyone suggest any ideas on how to get rid off fluid my father is 68
He is on huge dose of lasix 250 mg 3 times per day
Really worried thank you

PCUK Nurse Rachel C
Posts: 61
Joined: Wed Jan 14, 2015 4:25 pm

Re: Muscle weakness from dexamathasone

Postby PCUK Nurse Rachel C » Fri Sep 16, 2016 2:27 pm

Dear Tina,
Welcome to the forums, although I appreciate its not the place anyone wants to be. Its good, however,that you have felt able to post, and I am sure you will find this a very supportive community. My name is Rachel, and I am one of the nurses working for the charity.

I am very sorry to hear about your fathers diagnosis of pancreatic cancer and I can see that things are not easy at the moment. There are several aspects to your forum post, so I hope you dont mind but I will email you separately in relation to this (by 5pm today).

Kindest regards,

Rachel
Pancreatic Cancer Specialist Nurse
Support Team
Pancreatic Cancer UK
email: support@pancreaticcancer.org.uk
support line: 0808 801 0707

sandraW
Posts: 1032
Joined: Thu Oct 31, 2013 5:38 pm

Re: Muscle weakness from dexamathasone

Postby sandraW » Fri Sep 16, 2016 3:00 pm

Hi Tina,
Welcome to the forum, the place no one wants to be but where you will get help and support.
I am sorry I can't help you with any answers.
I think you should ring the nurses, they are fantastic and will be able to give you advise, their number is Freephone 0808 801 0707 they will be there if you ring them now, I think they finish for the weekend at 4pm.
Please let us know how your dad is doing take care sandrax
I got stopped in the middle of posting and see Rachel has already been in touch with you x

Proud Wife
Posts: 729
Joined: Sun Jan 17, 2016 9:28 am

Re: Muscle weakness from dexamathasone

Postby Proud Wife » Fri Sep 16, 2016 4:36 pm

Hello Tina

Welcome to these boards, I am only sorry you find yourself here with the rest of us.

As far as I am aware, dexamethasone is a steroid which is prescribed to promote wellbeing and increase appetite - possibly to reduce inflammation but it won't reduce tumour growth.

I can relate very much to your Dad's symptoms, they mirror my husband's. He too had abraxane as a 2nd line chemo and it just about finished him off.

My hubby only had swollen ankles/feet. He was told to keep them elevated and was given compression stockings but never wore them.

The fact that you dad can't lie in his bed sounds very much like the pancreatic tumour pressing on nearby nerves. My husband was exactly the same and had to sleep upright in his tv chair. He too suffered excruciating pain which was not help by morphine. He should have had a different pain relief targeted at nerve pain but it was never prescribed.

Do you have a palliative care specialist - that would be my first port of call if I were you and get your dad's pain under control. They least he should be able to do is sleep comfortably in his bed.

Good luck xx

Veema
Posts: 498
Joined: Mon Feb 02, 2015 5:35 pm

Re: Muscle weakness from dexamathasone

Postby Veema » Fri Sep 16, 2016 9:45 pm

I don't know if you've seen my thread, but my husband has just had a load of fluid drained from his abdomen. He also can't lay on his back and sleeps sat up...so can understand how your Dad feels.

No advice, sorry, but agree with PW i think dexamethasone is a steroid and not a cancer treatment...

Vx

Tina1969
Posts: 3
Joined: Thu Sep 15, 2016 3:19 pm

Re: Muscle weakness from dexamathasone

Postby Tina1969 » Sat Sep 17, 2016 1:54 am

Hello Veema
Thank you for your reply
How did they drain the fluid from your husbands abdomen
As none of the duretics are helping
It's terrible to see them suffer so much
Is your husbands pain worse at night ?
What does he take for pain relief?
Thank you
Waiting for your reply
Tina x

Veema
Posts: 498
Joined: Mon Feb 02, 2015 5:35 pm

Re: Muscle weakness from dexamathasone

Postby Veema » Sat Sep 17, 2016 7:04 pm

He doesn't really have pain, just discomfort really, he just takes cocodamol...they inserted a drain tube to drain the fluid...like you'd have after an operation. We just stayed at the hospital all day whilst it drained out then they took it out and we came home.